Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

A Variant of Hoigne's Syndrome Following Intramuscular Cefoxitin Sodium?

A Variant of Hoigne's Syndrome Following Intramuscular Cefoxitin Sodium? Abstract In Reply.—This patient's reaction on receiving IM cefoxitin does not share the central characteristics of Hoigne's syndrome, namely, a psychoticlike reaction with an unmistakable and dramatic expression of panic, impending doom, death anxiety, and/or a grand mal seizure.1,2 In addition, there were no changes in her vital signs. Instead, we think that this patient's clinical description is suggestive of a syncope due to decreased cerebral perfusion pressure, the most common cause of loss of consciousness in teenagers.3 Typically, the duration is very brief (a few seconds to a couple of minutes). The precipitating factor is always acute stress, such as was evoked by fear, injection, and pain. Alcohol is known to predispose to fainting, and the same is probably true for marijuana. In a syncopal attack, symptoms include pallor, weakness, and mydriasis. A drop in blood pressure precedes loss of consciousness. In severe cases, cerebral anoxia may manifest with References 1. Hoigne R: Akute Nebenreaktionen auf Penizillinpreparate . Acta Med Scand 1962;171: 201-205.Crossref 2. Lankin DL, Jewell GM, Grinvalsky HT, et al: Psychotic-like reaction to procaine penicillin G . Ann Emerg Med 1983;12:507-509.Crossref 3. Cone TE: Pain and syncope , in Shen JTY (ed): The Clinical Practice of Adolescent Medicine . East Norwalk, Conn, Appleton-Century-Crofts, 1980, chap 36. 4. STD Treatment Guidelines . Atlanta, Centers for Disease Control, Division of Sexually Transmitted Diseases, 1985. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png American Journal of Diseases of Children American Medical Association

A Variant of Hoigne's Syndrome Following Intramuscular Cefoxitin Sodium?

Loading next page...
 
/lp/american-medical-association/a-variant-of-hoigne-s-syndrome-following-intramuscular-cefoxitin-K9iTUnDeqq
Publisher
American Medical Association
Copyright
Copyright © 1987 American Medical Association. All Rights Reserved.
ISSN
0002-922X
DOI
10.1001/archpedi.1987.04460050017008
Publisher site
See Article on Publisher Site

Abstract

Abstract In Reply.—This patient's reaction on receiving IM cefoxitin does not share the central characteristics of Hoigne's syndrome, namely, a psychoticlike reaction with an unmistakable and dramatic expression of panic, impending doom, death anxiety, and/or a grand mal seizure.1,2 In addition, there were no changes in her vital signs. Instead, we think that this patient's clinical description is suggestive of a syncope due to decreased cerebral perfusion pressure, the most common cause of loss of consciousness in teenagers.3 Typically, the duration is very brief (a few seconds to a couple of minutes). The precipitating factor is always acute stress, such as was evoked by fear, injection, and pain. Alcohol is known to predispose to fainting, and the same is probably true for marijuana. In a syncopal attack, symptoms include pallor, weakness, and mydriasis. A drop in blood pressure precedes loss of consciousness. In severe cases, cerebral anoxia may manifest with References 1. Hoigne R: Akute Nebenreaktionen auf Penizillinpreparate . Acta Med Scand 1962;171: 201-205.Crossref 2. Lankin DL, Jewell GM, Grinvalsky HT, et al: Psychotic-like reaction to procaine penicillin G . Ann Emerg Med 1983;12:507-509.Crossref 3. Cone TE: Pain and syncope , in Shen JTY (ed): The Clinical Practice of Adolescent Medicine . East Norwalk, Conn, Appleton-Century-Crofts, 1980, chap 36. 4. STD Treatment Guidelines . Atlanta, Centers for Disease Control, Division of Sexually Transmitted Diseases, 1985.

Journal

American Journal of Diseases of ChildrenAmerican Medical Association

Published: May 1, 1987

References